Skip to main page content

Do you know someone at risk for a drug overdose?

During an overdose, always call 9-1-1 first and perform rescue breathing.

Any type of exposure to prescription or illegal opioids can suppress the body’s urge to breath and cause sedation, which may lead to an accidental life-threatening or deadly opioid overdose.

Intranasal naloxone — known as Narcan nasal spray — is used for the emergency treatment of an opioid overdose and is available at the pharmacy with a prescription. Naloxone temporarily reverses the effects of heroin and prescription opioids (such as oxycodone, hydrocodone, morphine, fentanyl, methadone, etc.).

If you are interested in receiving a prescription for naloxone, talk to a member of your health care team. Intranasal naloxone is also available at Walgreen’s, Rite Aid, and CVS pharmacies without a prescription.

Where to get help with addiction and recovery

Learn to Cope is a peer-led support network for families dealing with addiction and recovery, and also offers intranasal naloxone at no charge. A list of meetings can be found on http://www.learn2cope.org/meetings/ or by calling (508) 801-3247.

A list of other Overdose Education and Naloxone Distribution Programs is available at: http://www.mass.gov/eohhs/docs/dph/substance-abuse/naloxone-info.pdf.